Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 139, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 21, 2015, 4:43 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2015, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 21, 2015, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:08 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 21, 4:08 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT TUE JUL 21 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT BEFORE
STALLING OVER OR NEAR THE AREA EARLY WEDNESDAY...THEN EVENTUALLY
DISSIPATING. ANOTHER COLD FRONT IS EXPECTED TO MOVE IN FROM THE
NORTH THURSDAY NIGHT...THEN SHIFT SOUTH OF THE AREA BY EARLY
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG OUTFLOW BOUNDARIES AND THE SEA BREEZE THROUGH THE
AFTERNOON AND SHIFT EAST...SOME OF WHICH COULD BECOME SEVERE WITH
DAMAGING WINDS THE MAIN HAZARD GIVEN DCAPES NEAR 1000 J/KG.
UPSTREAM CONVECTION ALONG A SURFACE TROUGH/WEAK COLD FRONT WILL
LIKELY WEAKEN BEFORE ARRIVING FROM THE NORTHWEST...ALTHOUGH COULD
SEE SOME OF THIS ACTIVITY REACH ESPECIALLY INLAND SC ZONES LATER
THIS EVENING. OUTSIDE OF THE SHOWERS AND STORMS HEAT INDICES WILL
REMAIN NEAR 110 DEGREES INTO EARLY EVENING AND THUS THE HEAT
ADVISORY WILL REMAIN IN EFFECT. LOW TEMPS ABOVE NORMAL...GENERALLY
UPPER 70S TO NEAR 80.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...THE AREA WILL BE POSITIONED ALONG THE SOUTHERN EDGE OF A
BROAD MID LVL TROUGH OF LOW PRESSURE CENTERED OVER EASTERN CANADA
AND TO THE EAST OF A RIDGE OF HIGH PRESSURE OVER THE CENTRAL UNITED
STATES. THE PATTERN WILL FAVOR A WEST/NORTHWEST DOWNSLOPING WIND
ALOFT AND WARM SFC TEMPS AHEAD OF A WEAK SFC COLD FRONT THAT STALLS
OVER OR NEAR THE AREA BY THE AFTERNOON. IN GENERAL...AFTERNOON HIGHS
SHOULD RANGE IN THE LOWER 90S NEAR THE COAST AND IN THE MID/UPPER
90S INLAND. THESE TEMPERATURES ALONG WITH MODEST LEVELS OF HUMIDITY
WILL SUPPORT HEAT INDEX VALUES BETWEEN 105-110 DEGREES. A HEAT
ADVISORY COULD BE NEEDED WEDNESDAY AFTERNOON...BUT THE ISSUANCE WILL
BE HIGHLY DEPENDENT ON HOW MUCH SFC DEWPTS MIX OUT DURING PEAK
HEATING AND HOW SOON SHOWER/THUNDERSTORM ACTIVITY DEVELOPS OVER THE
AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST FOR MOST AREAS. A FEW STORMS BE STRONG WITH DAMAGING WIND
GUSTS.
THURSDAY...MODELS CONTINUE TO SUPPORT DEVELOPING LOW PRESSURE ALONG
A STALLED FRONT/BOUNDARY OVER THE SOUTHEASTERN UNITED STATES...WHILE
H5 SHORTWAVE ACTIVITY PASSES ALOFT. CHANCES OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...WITH HIGHER COVERAGE OVER SOUTHEAST
GEORGIA WHERE THE BEST INSTABILITY AND CONVERGENCE OCCURS BETWEEN
THE SFC LOW OVER THE AREA AND A RIDGE OF HIGH PRESSURE TO OUR SOUTH.
TEMPS WILL ONCE AGAIN BE WARM...IN THE MID/UPPER 90S AWAY FROM THE
COAST...BUT COULD BE A DEGREE OR TWO COOLER THAN THE PREVIOUS DAY
DUE TO HIGHER COVERAGE OF SHOWERS/THUNDERSTORMS. A FEW STORMS COULD
BE STRONG WITH DAMAGING WIND GUSTS. CHANCES OF SHOWERS/THUNDERSTORMS
WILL PERSIST INTO MUCH OF THURSDAY NIGHT AS A COLD FRONT BEGINS TO
SHIFT SOUTH AND/OR OFFSHORE. OVERNIGHT LOWS SHOULD RANGE IN THE
MID/UPPER 70S.
FRIDAY...A SLIGHT CHANGE TO THE PATTERN IS ANTICIPATED BY EARLY
WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE CENTRAL UNITED
STATES AND FORCES WHAT REMAINS OF A SFC COLD FRONT AND/OR SFC LOW
PRESSURE OFF THE SOUTHEAST COAST. CHANCES OF SHOWERS/THUNDERSTORMS
WILL REMAIN IN THE FORECAST...BUT COVERAGE SHOULD BE GREATEST
EARLIER IN THE DAY AND OVER SOUTHEAST GEORGIA. HIGH TEMPS WILL ALSO
BE A FEW DEGREES COOLER THAN PREVIOUS DAYS...IN THE LOW 90S IN
SOUTHEAST SOUTH CAROLINA TO LOW/MID 90S IN SOUTHEAST GEORGIA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DEEP CYCLONIC UPPER LEVEL FLOW WILL PREVAIL ACROSS THE NORTHEAST
INTO SUNDAY BEFORE SHIFTING OUT INTO THE NORTHWESTERN ATLANTIC.
THE TROUGH ASSOCIATED WITH HIS SYSTEM EXTENDING UNUSUALLY FAR
SOUTH FOR THIS TIME OF YEAR WILL ALLOW A COLD FRONT TO MOVE SOUTH
OF THE AREA THROUGH THE WEEKEND...BEFORE TRYING TO RETURN NORTH
FOR EARLY NEXT WEEK. TEMPERATURES LOOK TO BE NEAR OR SLIGHTLY
BELOW SEASONAL NORMS WITH A A SLIGHTLY REDUCED CHANCE FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER
THE WEEKEND.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF KCHS...ALREADY
AFFECTING KSAV. WHILE THIS ACTIVITY IS CURRENTLY CONCENTRATED IN
SOUTHEAST GEORGIA...CONVECTIVE DEVELOPMENT IS ANTICIPATED IN
SOUTH CAROLINA AS WELL...WHICH COULD IMPACT KCHS. GUIDANCE
SUGGESTS THAT THE WINDOW FOR GREATEST THUNDERSTORM ACTIVITY IS
FROM ROUGHLY 18Z TO 22Z. GUSTY SOUTHWEST TO WESTERLY SURFACE
WINDS ARE EXPECTED AT BOTH TERMINALS EVEN OUTSIDE CONVECTION.
HIGHER GUSTS AND STRONG DOWNDRAFTS ARE EXPECTED IN AND NEAR
THUNDERSTORMS. OTHERWISE... OUTSIDE OF POSSIBLE TEMPORARY FLIGHT
RESTRICTIONS IN THUNDERSTORMS...EXPECT VFR CONDITIONS THROUGH 18Z
WEDNESDAY.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL AT BOTH CHS
AND SAV TERMINALS. HOWEVER...FLIGHT RESTRICTIONS WILL BE POSSIBLE
WITH AFTERNOON SHOWERS/THUNDERSTORMS THROUGH THE WEEKEND.
&&
.MARINE...
TONIGHT...EXPECT A DECENT SOUTHWEST WIND SURGE THIS EVENING AHEAD
OF AN APPROACHING WEAK COLD FRONT FROM THE NORTHWEST. COULD SEE
SOME GUSTS NEAR 25 KT OVER ESPECIALLY THE SC WATERS AND OUTER GA
WATERS BUT DO NOT THINK AN ADVISORY IS WARRANTED DUE TO MARGINAL
CONDITIONS. SIGNIFICANT WAVE HEIGHTS WILL BE 2 TO 4 FT NEAR SHORE
BUT CLOSER TO 5 FT NEAR THE GULF STREAM.
CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH LATE WEEK. A WEAK COLD FRONT SHOULD STALL OVER OR
NEAR THE AREA ON WEDNESDAY...BEFORE SHIFTING SOUTH THROUGH THE
WATERS THURSDAY NIGHT INTO FRIDAY. IN GENERAL...WINDS WILL REMAIN
AT OR BELOW 15 KTS...WITH A FEW GUSTS TO 15-20 KTS OVER OFFSHORE
GEORGIA WATERS. SEAS WILL RANGE BETWEEN 2-4 FT. WINDS/SEAS CAN
VARY DURING THUNDERSTORMS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
047>052.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...MTE
AVIATION...JMC/RJB
MARINE...DPB/RJBHazardous weather outlook, Jul 21, 10:59 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1059 AM EDT TUE JUL 21 2015 GAZ087-088-099>101-114-115-117-119-139-141-SCZ040-042>045-047>052- 220900- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 1059 AM EDT TUE JUL 21 2015 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...SOME OF WHICH COULD BECOME SEVERE WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-220900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1059 AM EDT TUE JUL 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. GAZ116-118-137-138-140-220900- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- 1059 AM EDT TUE JUL 21 2015 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...SOME OF WHICH COULD BECOME SEVERE WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EXCESSIVE HEAT...TEMPERATURES WILL RISE TO A RANGE FROM 96 TO 99 DEGREES FOR MOST LOCATIONS WEDNESDAY AFTERNOON. THESE HOT TEMPERATURES WILL COMBINE WITH DEWPOINTS IN THE MID 70S TO RESULT IN HEAT INDEX VALUES OF AROUND 110 DEGREES. HEAT ADVISORIES COULD EVENTUALLY BE NEEDED FOR PORTIONS OF THE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 21, 4:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
417 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 1 ESE ISLE OF PALMS 32.78N 79.79W
07/21/2015 M71 MPH CHARLESTON SC MESONET
&&
EVENT NUMBER CHS1500743
SPRLocal storm report, Jul 21, 4:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 1 SE FLEMINGTON 31.85N 81.55W
07/21/2015 LIBERTY GA AMATEUR RADIO
SEVERAL TREETOPS SNAPPED AND TREE LIMBS DOWN.
&&
EVENT NUMBER CHS1500744
RJBLocal storm report, Jul 21, 4:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM MARINE TSTM WIND 1 ESE ISLE OF PALMS 32.78N 79.79W
07/21/2015 M71 MPH CHARLESTON SC MESONET
&&
EVENT NUMBER CHS1500745
SPRLocal storm report, Jul 21, 4:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 E MCINTOSH 31.83N 81.51W
07/21/2015 LIBERTY GA AMATEUR RADIO
TREE DOWN ALONG HWY 196 AT WILLIE DIXON ROAD
INTERSECTION.
&&
EVENT NUMBER CHS1500746
RJBLocal storm report, Jul 21, 4:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST SULLIVANS ISLAND 32.76N 79.84W
07/21/2015 M61 MPH CHARLESTON SC SOCIAL MEDIA
THUNDERSTORM WIND GUST WAS MEASURED AT THE SULLIVANS
ISLAND FIRE DEPARTMENT.
&&
EVENT NUMBER CHS1500747
SPRLocal storm report, Jul 21, 4:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST SULLIVANS ISLAND 32.76N 79.84W
07/21/2015 M61 MPH CHARLESTON SC SOCIAL MEDIA
THUNDERSTORM WIND GUST WAS MEASURED AT THE SULLIVANS
ISLAND FIRE DEPARTMENT.
&&
CORRECTED EVENT TIME
EVENT NUMBER CHS1500747
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:40 AM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 16 hr |
| Jul 21, 1:20 PM EDT | Special Weather Statement | CHS | Beaufort | 40 min |
| Jul 21, 1:32 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Hampton, Jasper | 58 min |
| Jul 21, 2:20 PM EDT | Special Marine Warning | CHS | 85 min | |
| Jul 21, 2:28 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton | 47 min |
| Jul 21, 2:44 PM EDT | Special Weather Statement | CHS | Beaufort | 31 min |
| Jul 21, 2:53 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 3:13 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 3:28 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 45 min |
| Jul 21, 3:29 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 3:37 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 68 min |
| Jul 21, 4:17 PM EDT | Special Marine Warning | CHS | 118 min | |
| Jul 21, 4:54 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 4:58 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 5:59 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 21, 1:59 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 46 min |
| Jul 21, 2:31 PM EDT | Special Weather Statement | CHS | Jenkins, Screven | 44 min |
| Jul 21, 3:01 PM EDT | Special Weather Statement | CHS | Chatham | 29 min |
| Jul 21, 4:28 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, Tattnall | 47 min |
| Jul 21, 5:13 PM EDT | Special Weather Statement | CHS | Liberty, Long, McIntosh | 47 min |
| Jul 21, 5:51 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty, McIntosh | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.